This is a superb presentation by one of our clinical pharmacists, Elysha Elson, Pharm.D., MPH, Pharmacy Practice Resident, who was working with us on the Medical-Psychiatry Unit. Elysha summarizes the important findings in the medical literature the effect of antipsychotics on cardiac conduction prolongation, otherwise known as QTc interval prolongation and the risk for a ventricular arrhythmias called torsades de pointes (literally “twisting about the points “ for the characteristic EKG pattern). As always, the information on this blog is for educational purposes only. You should not use it as a substitute for medical advice from your personal physician. That said, this is essential information for physicians who prescribe antipsychotics to patients in the setting of medical illness, specifically cardiac disease in which the risk for adverse medical consequences could be elevated under certain circumstances, e.g., long QT syndrome, abnormal electrolytes, and more. In order to see the gallery, click on the one of the slides, which will open up the presentation to fill the screen. Use the arrow button to scroll left and right through the slides or up and down to view any annotations.
Several antipsychotic drugs have warnings in the labeling regarding QTc prolongation. Thioridazine in particular has a black box warning for QTc interval prolongation. The other atypical antipsychotics carry a warning regarding increased risk of death in elderly patients. This is commonly represented as either cardiac (sudden cardiac death) or infections. The incidence of QT prolongation varies with 0.06% reported with ziprasidone and up to 8% reported in a study of 500 patients taking antipsychotic medications. The incidence of Torsades is difficult to estimate because it is often under-reported. But it has been estimated to be around 0.1% in haldol and thioridazine The reason why this is important is sudden cardiac death. It has been reported to have an incidence of 17.9 cases per 10,000 years of exposure and represents 5% of total mortality in patients with schizophrenia.
One of the most important risk factors for Torsades is a prolonged QT interval. The QT interval (show from beginning of the Q wave to the T wave) represents ventricular depolarization and repolarization. As repolarization takes much longer than depolarization, the majority of the time of the QTc interval is d/t repolarization. Repolarization occurs by the outflow of K through potassium channels. The majority of QTc prolonging drugs block the potassium channels and delay repolarization therefore prolonging the QT interval. Potassium channel blockade prevents outflow of potassium ions causing delayed repolarization and prolongation of QTc interval
We are concerned about a prolonged QT interval because of the risk of Torsades de Pointes. Torsades is a polymorphic ventricular tachycardia that is distinguished by a prolonged QT interval and a specific ECG image that it was named after, “twisting of the points” The risk of Torsades increases 1.66 fold if the QTc is >500 and 2.14 fold if the QTc is greater than 550. http://www.aafp.org/afp/2004/0515/p2322b.html
Older age: Torsades is more common in older patients. 4.7 deaths/10000 patient year in 30-34 vs. 47.6/10000 patient years in 70-74 years. Women: 2/3 of Torsades cases occur in women; however men on antipsychotics are twice as likely to have sudden cardiac death than women Cardiovascular disease such as previous MI, heart failure, Situations that cause electrolyte disturbances such as hypokalemia and hypomagnesemia like diuretics use, diarrhea, vomiting, electrolyte disturbance, and renal dysfunction, place patients at risk for Torsades. Bradycardia is another risk factor for Torsades **Most cases of Torsades occur in patients with multiple risk factors.
This trial was a randomized study of 164 patients. They examined the effect of high doses of haldol 15mg/day, thioridazine 300mg/d, ziprasidone 160 mg/d, quetiapine 750mg/d, and olanzapine 20mg/d and risperidone 6-8mg increased to 16mg/d. After reaching steady state, an inhibitor of antipsychotic metabolism was administered to determine if there was going to be further increase with increasing blood levels. ECG was taken at baseline, at steady state, and after dosing changes. None of the patients had a QTc interval >500. Thioridazine yielded the greatest change in QTc by 30ms. Ziprasidone increased by 16ms, haloperidol increased by 7.1, quetiapine increased by 5.7 and olanzapine increased by 1.7 ms.
Haloperidol is a high potency antipsychotic that has QT prolonging potential. In 2007 the FDA released post-marketing data revealing 229 cases of prolonged QTc and 73 cases of Torsades. These patient had multiple risk factors and comorbidities. High doses of IV haldol may create increased QT prolongation in patients. A cross sectional study of 1017 healthy patients found that IV haldol was associated with an increased QT but oral Haldol was not. In addition, in post-marketing anaysis of the 11 cases of fatal Torsades, 8 (78%) used IV haldol. In another study, 8/268 (3.6%) of patients developed Torsades when given IV haldol in the ICU setting. 7/8 patients had received >35mg haldol in 24 hours. Wenzel-Seifert K, Wittmann M, Haen E. QTc prolongation by psychotropic drugs and the risk of torsades de pointes. Dtsch Arztebl Int. 2011; 108(41): 687-93. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085203.htm
This review of the literature was conducted in 2011. It demonstrates the relative risk of QTc prolongation, the ranges reported in the literature and the relative incidence of QTc prolongation in the literature. Ziprasidone was the atypical antipsychotic that was implicated in the most cases of Torsades. This study reported that it increased the QTc by ~9 ms but other studies have reported up to 16. Quetiapine has also been implicated. Risperidone and clozapine have rarely had reports for QTc prolongation and olanzapine and aripiprazole are the safest agents to use in terms of QTc prolongation. Wenzel-Seifert K, Wittmann M, Haen E. QTc prolongation by psychotropic drugs and the risk of torsades de pointes. Dtsch Arztebl Int. 2011; 108(41): 687-93.
The reason why QTc prolongation is important is because of the risk of Torsades leading to sudden cardiac death A retrospective cohort study was conducted from 1990 to 2005. Tennessee Medicaid patient data was utilized to determine the incidence of sudden cardiac death. 93,000 antipsychotic users were included in the study with 180,000 controls. They analyzed Haldol, thioridazine, clozapine, olanzapine, quetiapine and risperidone and found that the risk of sudden cardiac death was significantly increased with all of the medications. The incidence rate ratio of the typical agents was 1.99 compared to controls and the ratio was 2.26 with the atypical agents compared to controls. Both the typicals and the atypicals demonstrated a dose-dependent increase in SCD. Antipsychotics-induced QT prolongation is dose dependent initially but eventually reaches a plateau; for example, in initial studies of ziprasidone, researchers found that increasing the dose beyond 160mg daily did not have any further effect on the QTc. Another example is a study that combined ziprasidone and ketoconazole. Ketoconazole and ziprasidone combination did not increase the QTc interval. Another report of up to 12,000mg ziprasidone was not associated with Torsades.
Analyzing the data by individual drug revealed the majority of individual agents have a dose-dependent increase in sudden cardiac death- significant with thioridazine and risperidone. Low doses of haldol, olanzapine, and quetiapine didn’t yield a significant increase in SCD. Even low doses of thioridazine and risperidone increased risk for SCD.They used chlorpromazine equivalent doses with 100mg chlorpromazine equivalent to thioridazine 100mg, haldol 2mg, clozapine 75mg, olanzapine 5mg, quetiapine 75, risperidone 2mg daily. Less than 100 was low; between 100-300 was moderate, and 300 was high.
In order to manage patients on antipsychotics, it is important to think about the risk factors for Torsades. It is best to avoid ziprasidone or thioridazine in elderly patients with cardiac dysfunction. When initiating one of these medications, an ECG should be done at baseline and at steady state of the drug. If the QTc increases by 60 ms to a value of >500, cardiac sources and electrolytes should be assessed but at that point it, may be beneficial to consider changing therapy to an antipsychotic with less QTc prolonging potential like olanzapine or aripiprazole
Side effect profile of these medications can be pretty severe when you think about Torsades and sudden cardiac death. However; it’s important to remember that the overall mortality of untreated patients is greater than the mortality of treated patients d/t progression of disease